Tornadoes · United States · Georgia · 2016

EF1 tornado, Leland to Oakdale, Georgia, November 30, 2016

From Leland to Oakdale, this EF1 tornado ran 0.5 miles across Cobb County on November 30, 2016, touching down at 1:39 PM EST and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 30, 2016
Touchdown
1:39 PM EST (18:39 UTC)
Lifted
1:41 PM EST (18:41 UTC)
On the ground
2 minutes
Path length
0.5 miles (0.7 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Cobb County
Touchdown point
33.779, -84.541
Lift-off point
33.782, -84.534
Record number
1611301239-01

The damage survey

50 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 99 mph.

  • metal roof/siding from delta circle warehouses.
  • base of light pole splintered

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong cold front associated with a deep and sharp upper-level trough swept through the state accompanied by a line of thunderstorms. Despite only marginal instability; ample deep-layer shear and a strong low-level jet resulted in several reports of damaging winds and tornadoes with these thunderstorms. The early morning hours tornado that occurred in Catoosa County was actually associated with a supercell. The other tornadoes were associated with a Quasi-Linear Convective System (QLCS) during the late morning/afternoon hours of the 30th.

A National Weather Service storm survey team found that an EF1 tornado with maximum winds of 100 MPH moved along a path with a maximum width of 100 yards for just under a half of a mile across portions of Cobb County. The tornado began along Delta Circle impacting several large, metal industrial buildings. The southern corner of one warehouse was ripped apart with metal siding and roofing was twisted and carried about a quarter of a mile away into an open field. At this location a tractor-trailer was flipped onto its side and several trees were snapped or uprooted. The tornado travelled northeast causing additional damage around the intersection of Mableton Parkway and Lee Industrial Boulevard where several large trees were snapped or uprooted and a wooden utility pole was ripped out of the ground. An aluminum light pole was snapped near the base and several more trees were snapped or uprooted along Discovery Boulevard before the tornado ended. [11/30/16: Tornado #3, County #1/1, EF1, Cobb, 2016:009].

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS FFC issued a tornado warning for this county at 18:38 UTC, 1 minute before the tornado touched down, in force until 18:44 UTC.

The county was under a tornado watch, issued at 17:06 UTC and running to 19:16 UTC.

Issued (UTC)ExpiredProductOffice
17:06 UTC19:16 UTCTornado WatchFFC
18:15 UTC19:00 UTCSevere Thunderstorm WarningFFC
18:38 UTC18:44 UTCTornado WarningFFC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:12 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Nov 30, 1:04 PM EST, 35 minutes earlier.

Area forecast discussion, Nov 30, 1:04 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
104 PM EST Wed Nov 30 2016

.PREV DISCUSSION... /Issued 650 AM EST Wed Nov 30 2016/

..A Tornado Watch is in effect for portions of Northwest Georgia
through 11am EST...

SHORT TERM /Today through Thursday/...
Showers and a few severe thunderstorms were training across the
far northwest corner of GA this morning. With basically a
southwest flow aloft the showers and thunderstorms have made
little progress southward. However as the upper trough deepens
there should be a southward drift later this morning and through
the day. The cold front looks like it will be in the Atlanta
vicinity around 18z. There is a slight risk of severe across much
of the forecast area today. Tornado watch currently in effect for
northwest GA. Cape is forecast to be only moderate but strong
shear will support the threat of damaging winds.

Pops gradually diminish overnight with only slight chance for the
east central zones after 06z. Thursday is expected to be dry with
more seasonal temperatures.

41

LONG TERM /Thursday Night through Tuesday/...
A quiet start to the long-term with sfc high pressure building into
the local area. Winds may still be a bit breezy across higher
elevations Thursday night but pressure gradient will be subsiding.
High pressure essentially "atop" the area on Friday so expecting a
dry and overall pleasant/seasonal day.

Moisture will begin to increase Saturday ahead of the next system
(which we will notice in the form of mid/high level clouds).
ECMWF/GEFS/GEM ensemble data in consensus with closed low
development across western Mexico...which will tap into subtropical
moisture and allow a widespread area of precip to develop across the
Southern Plains and lower MS Valley. Right now it looks like this
area of rain will begin to push into the forecast area late
Saturday. As it does so...sfc high will be wedging down the
Appalachians...so looking at moisture overrunning a cool stable
layer of air through Sunday night.

Discrepancies arise by late Sunday into Monday. Operational GFS
in better alignment with overall ensemble patterns vs the
operational ECMWF...which argues for a slower progression of the
closed low across Mexico/S Texas. Right now...have leaned the
forecast toward the slower pattern. Should this pan out...could
see a brief lull in activity on Monday before the closed low
becomes an open wave and lifts into the Deep South...bringing
another round of rainfall Tuesday through at least Wednesday.

Kovacik

HYDROLOGY...
Additional rainfall amounts will be highest across the northwest
today with one to two inches possible. Amounts will range up to an
inch for the remainder of north and central GA...however locally
heavier amounts are possible in thunderstorms.

41

&&

.AVIATION...
18Z Update...
A line of SHRA/TSRA is moving south and east across the state
right now and should move into the ATL area TAF sites within the
next hour. Expecting gusty winds...Lightning...and Periods of
Heavy Rain through 21z-22z. Once this line moves through we will
still see some showers through 00z-01z. Sustained winds are
already fairly strong ahead of this system with SW winds 10-14kt
gusting to 25kt across the area. Winds should diminish a bit
behind this line to 08-12kt over night then increase again Thu to
12-16kt out of the NW. Ceilings are in the VFR to MVFR range right
now and my see some brief periods of IFR ceilings with the line
moving through. Ceilings will slowly improve after 00z to VFR with
clear skies expected Thu morning.

//ATL Confidence...18Z Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  43  60  36 /  80  30   0   0
Atlanta         72  42  57  38 /  80  20   0   0
Blairsville     69  36  51  31 / 100  20   0   0
Cartersville    72  40  56  34 / 100  10   0   0
Columbus        76  45  61  38 /  80  20   0   0
Gainesville     69  42  57  37 /  80  20   0   0
Macon           78  46  63  35 /  80  60   0   0
Rome            73  39  57  32 / 100  10   0   0
Peachtree City  72  42  58  33 /  80  20   0   0
Vidalia         81  54  67  40 /  50  60   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 6 PM EST this evening FOR THE FOLLOWING
ZONES: Barrow...Bartow...Butts...Carroll...Chattahoochee...
Cherokee...Clayton...Cobb...Coweta...Crawford...DeKalb...
Douglas...Fayette...Forsyth...Gwinnett...Haralson...Harris...
Heard...Henry...Lamar...Macon...Marion...Meriwether...Monroe...
Muscogee...Newton...North Fulton...Paulding...Pike...Rockdale...
Schley...South Fulton...Spalding...Stewart...Sumter...Talbot...
Taylor...Troup...Upson...Walton...Webster.

&&

SHORT TERM...01
LONG TERM....BDL
AVIATION...01
Hazardous weather outlook, Nov 30, 5:23 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
523 AM EST WED NOV 30 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
523 AM EST WED NOV 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF THUNDERSTORMS IS EXPECTED TO IMPACT THE AREA TODAY. A
FEW OF THE STORMS COULD BE SEVERE...WITH THE POTENTIAL TO PRODUCE
DAMAGING WIND GUSTS AND BRIEF TORNADOES. IN ADDITION...LIGHTNING
AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Nov 30, 10:37 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1037 AM EST WED NOV 30 2016

GAZ011-301615-
CHATTOOGA GA-
1037 AM EST WED NOV 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA COUNTY UNTIL 1115 AM
EST...

AT 1037 AM EST...A STRONG THUNDERSTORM WAS OVER BROOMTOWN...OR NEAR
LITTLE RIVER CANYON NATIONAL PRESERVE...MOVING NORTHEAST AT 45 MPH.

  HAZARD...40 TO 50 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
SUMMERVILLE...TRION...LYERLY...MENLO...BERRYTON...SUBLIGNA...
CLOUDLAND...JAMES H. FLOYD STATE PARK...CHATTOOGAVILLE...TIDINGS AND
HOLLAND.

LAT...LON 3459 8537 3458 8536 3459 8535 3459 8511
      3444 8518 3443 8521 3441 8522 3441 8524
      3440 8527 3437 8533 3433 8537 3429 8539
      3429 8546 3452 8551
TIME...MOT...LOC 1537Z 236DEG 39KT 3435 8554
Special weather statement, Nov 30, 11:15 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 AM EST WED NOV 30 2016

GAZ002>005-011-012-019-301700-
MURRAY GA-GORDON GA-CATOOSA GA-WHITFIELD GA-CHATTOOGA GA-WALKER GA-
FLOYD GA-
1115 AM EST WED NOV 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR MURRAY...NORTHERN GORDON...
CATOOSA...WHITFIELD...NORTHEASTERN CHATTOOGA...SOUTHEASTERN WALKER
AND NORTHERN FLOYD COUNTIES UNTIL NOON EST...

AT 1115 AM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NAOMI TO NEAR SUBLIGNA...AND MOVING NORTHEAST AT 45
MPH.

  HAZARD...40 TO 50 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
DALTON...CALHOUN...LAFAYETTE...CHATSWORTH...VARNELL...ETON...TUNNEL
HILL...COHUTTA...RESACA...NAOMI...CISCO...CONASAUGA LAKE...NORTH
GEORGIA SPEEDWAY...SUTTLES MILL...GREGORY...SUMAC...NICKELSVILLE...
RAMHURST...ROCKY FACE AND WOOD STATION.

LAT...LON 3499 8462 3486 8462 3484 8461 3479 8461
      3479 8462 3478 8464 3476 8464 3473 8466
      3461 8465 3448 8522 3468 8531 3499 8497
TIME...MOT...LOC 1615Z 235DEG 37KT 3471 8522 3452 8518
Special weather statement, Nov 30, 12:00 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1200 PM EST WED NOV 30 2016

GAZ005-006-301715-
MURRAY GA-FANNIN GA-
1200 PM EST WED NOV 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MURRAY AND
NORTHWESTERN FANNIN COUNTIES UNTIL 1215 PM EST...

AT 1159 AM EST...A STRONG THUNDERSTORM WAS NEAR CISCO...OR 11 MILES
NORTH OF CHATSWORTH...MOVING EAST AT 40 MPH.

  HAZARD...40 TO 50 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ETON...HIGDON...CRANDALL...JONES MILL...CISCO...TENNGA...EPWORTH...
CONASAUGA LAKE...GREGORY...COLWELL...COHUTTA WILDERNESS...SUMAC AND
COPPERHILL.

LAT...LON 3499 8423 3496 8422 3485 8452 3485 8461
      3483 8459 3482 8460 3477 8475 3494 8483
      3499 8476
TIME...MOT...LOC 1659Z 247DEG 35KT 3492 8470
Special weather statement, Nov 30, 12:17 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1217 PM EST WED NOV 30 2016

GAZ005>007-301800-
GILMER GA-MURRAY GA-FANNIN GA-
1217 PM EST WED NOV 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR GILMER...EASTERN MURRAY AND
FANNIN COUNTIES UNTIL 100 PM EST...

AT 1217 PM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR JONES MILL TO NEAR TAILS CREEK...AND MOVING
NORTHEAST AT 45 MPH.

  HAZARD...40 TO 50 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ELLIJAY...BLUE RIDGE...EAST ELLIJAY...MORGANTON...MOUNTAINTOWN...
PISGAH...EPWORTH...CONASAUGA LAKE...HIGDON...JONES MILL...RAMHURST...
MARGRET...HURST...LOVING...FORT MOUNTAIN STATE PARK...COLWELL...
MINERAL BLUFF...ROY...TAILS CREEK AND DIAL.

LAT...LON 3499 8413 3496 8417 3495 8418 3489 8411
      3487 8411 3485 8414 3484 8415 3481 8414
      3480 8413 3480 8409 3473 8409 3473 8411
      3466 8415 3462 8479 3499 8467
TIME...MOT...LOC 1717Z 239DEG 40KT 3492 8457 3467 8467
Special weather statement, Nov 30, 12:26 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1226 PM EST WED NOV 30 2016

GAZ041-042-052-301800-
HEARD GA-CARROLL GA-HARALSON GA-
1226 PM EST WED NOV 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HEARD...CARROLL AND
HARALSON COUNTIES UNTIL 100 PM EST...

AT 1226 PM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MARS HILLS TO NEAR RANBURNE TO NEAR WOODLAND...
AND MOVING NORTHEAST AT 75 MPH.

  HAZARD...40 TO 50 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CARROLLTON...BUCHANAN...VILLA RICA...BREMEN...TEMPLE...TALLAPOOSA...
BOWDON...MOUNT ZION...WHITESBURG...WACO...EPHESUS...CENTRALHATCHEE...
ROOPVILLE...BOWDON JUNCTION...EUBANK LAKE...ABILENE...CLEM...
DRAKETOWN...LOWELL AND TYUS.

LAT...LON 3390 8504 3381 8504 3379 8494 3373 8490
      3373 8491 3372 8490 3358 8491 3357 8485
      3351 8483 3352 8485 3349 8486 3348 8490
      3344 8494 3346 8498 3344 8498 3343 8501
      3340 8501 3333 8528 3390 8539
TIME...MOT...LOC 1726Z 227DEG 63KT 3382 8534 3359 8534 3337 8545
Special weather statement, Nov 30, 1:04 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
104 PM EST WED NOV 30 2016

GAZ032-033-042>044-052-053-301830-
HEARD GA-COBB GA-NORTH FULTON GA-SOUTH FULTON GA-COWETA GA-
CARROLL GA-DOUGLAS GA-
104 PM EST WED NOV 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HEARD...SOUTHEASTERN
COBB...NORTH FULTON...SOUTH FULTON...NORTHWESTERN COWETA...EASTERN
CARROLL AND DOUGLAS COUNTIES UNTIL 130 PM EST...

AT 104 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VILLA RICA
TO SEATON LAKE TO NEAR CENTRALHATCHEE...AND MOVING EAST AT 45 MPH.

  HAZARD...ENHANCED RISK OF A BRIEF TORNADO.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. THE
           LEADING EDGE OF THIS LINE OF STORMS HAS EXHIBITED AREAS
           OF LOCALIZED ROTATION. A BRIEF TORNADO COULD QUICKLY
           FORM.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ATLANTA...NEWNAN...DOUGLASVILLE...SMYRNA...EAST POINT...UNION CITY...
VILLA RICA...FAIRBURN...AUSTELL...PALMETTO...WHITESBURG...
CENTRALHATCHEE...CHATTAHOOCHEE HILL COUNTRY...LITHIA SPRINGS...
SWEETWATER CREEK STATE PARK...HANDY...CAMPBELLTON...MADRAS...DUNAWAY
GARDENS AND CLEM.

LAT...LON 3353 8502 3372 8496 3387 8442 3369 8445
      3341 8469 3333 8524
TIME...MOT...LOC 1804Z 250DEG 38KT 3372 8493 3355 8496 3341 8512

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 12:00Z

6.7 hours before the tornado, 46 km from the path. November 30, 2016.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 64 joules per kilogram, CIN -18, lifted condensation level 660 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-11-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 278 square meters per square second, 0 to 6 km bulk shear 73 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-18 J/kg
Surface CAPE
118 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
73 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 00:00Z

5.3 hours after it, 46 km from the path. December 1, 2016.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2016-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -98856, lifted condensation level 1517 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2016-12-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -119 square meters per square second, 0 to 6 km bulk shear 81 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-98856 J/kg
Surface CAPE
7 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
81 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The radar

The Atlanta radar (KFFC), 46 km away, was scanning. The volume nearest the touchdown began at 18:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
17:52 UTCTORNADO1 Wnw Bowdon JunctionCarroll, GAA WEAK TORNADO EMBEDDED WITHIN A LINE OF THUNDERSTORMS... TOUCHED DOWN JUST NORTH OF THE MOUNT ZION COMMUNITY... ALONG LEE WILLIAMS ROAD. SEVERAL LARGE TREE BRANCHES WERE SNAPPED AT THIS LOCATION. ADDITIONAL TREES WERE S
18:42 UTCTORNADOCardellCobb, GAROOF DAMAGE AND MULTIPLE TREES AND POWER LINES WERE REPORTED DOWN IN THE AREA OF DISCOVERY BLVD AND MABLETON PARKWAY.
18:44 UTCTORNADO1 Ene Bankhead CourtsFulton, GATREES WERE BLOWN DOWN ON NASH ROAD NORTHWEST.
18:46 UTCTORNADORiversideFulton, GAA TREE WAS BLOWN DOWN AT THE INTERSECTION OF BOLTON RD NW AND MAIN ST NW.
18:53 UTCTORNADO2 W BuckheadFulton, GAA TREE WAS BLOWN DOWN NEAR THE INTERSECTION OF NORTHSIDE DR NW AND MOORES MILL RD NW.
18:55 UTCTORNADO1 Wnw BuckheadFulton, GATREES WERE BLOWN DOWN AT THE INTERSECTION OF WEST PACES FERRY RD NW AND HABERSHAM RD NW.
19:05 UTCTSTM WND DMG1 Nw AlpharetteFulton, GAA TREE WAS BLOWN DOWN ON WINDWARD PARKWAY NEAR CLUBHOUSE DRIVE.
19:10 UTCTSTM WND DMGPeachtree NorthGwinnett, GAA LARGE TREE WAS BLOWN DOWN ONTO NORTH PEACHTREE STREET NEAR SUNSET DRIVE.
19:10 UTCTSTM WND DMGSteven HillsGwinnett, GAA LARGE TREE FELL ONTO A HOME ON TINA COURT.
19:55 UTCTSTM WND DMG2 Sw Lakeview EstatesRockdale, GATREES DOWN IN THE AREA OF EBENEZER ROAD AND GOODE ROAD.
20:00 UTCTSTM WND DMG2 Sw Lakeview EstatesRockdale, GATREES DOWN IN THE AREA OF HI ROC ROAD AND ARLIN STREET NE.
20:12 UTCTSTM WND DMG1 Ssw PomonaSpalding, GAA TREE WAS BLOWN DOWN AT NORTH EXPRESSWAY AND GLENWOOD DRIVE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of November 30, 2016

16 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 3012:01 AM CSTEF1Marion, AL16.9900
November 3012:02 AM CSTEF3Jackson, AL13.520649
November 301:20 AM ESTEF2McMinn, TN11.320020
November 301:56 AM ESTEF0Catoosa, GA1.3225$50,000
November 302:28 AM ESTEF3Polk, TN4.61552
November 302:11 AM CSTEF0Jackson, AL3.430
November 305:10 AM CSTEF1Marengo, AL12.9250
November 308:45 AM CSTEF0Jefferson Parish, LA0.830
November 3010:38 AM CSTEF0Okaloosa, FL0.8175$50,000
November 3012:53 PM ESTEF0Carroll, GA4.0100$8,000
November 3012:35 PM CSTEF1Lee, AL3.2300
November 301:50 PM ESTEF1Fulton, GA1.9100$25,000
November 302:07 PM ESTEF0Forsyth, GA2.9100$16,000
November 303:04 PM ESTEF1Jackson, GA2.8100$65,000
November 304:41 PM ESTEF1Greenville, SC16.4150$500,000
November 306:26 PM ESTEF1Mecklenburg, NC2.4150$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.